Alert archive / Florida / Special Weather Statements in 2012

Special Weather Statement, NWS Miami, FL

August 17, 2012Glades County, Florida

NWS Miami, FL issued this special weather statement at Aug 17, 2012, 2:39 PM EDT for Glades County, Florida. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2012, 2:39 PM EDT (18:39 UTC)
Expired
Aug 17, 2012, 3:15 PM EDT
In force
36 min
Issued by
NWS Miami, FL

County Glades County, FL

The radar

The Melbourne radar (KMLB), 114 km from the middle of the area, began a volume at 18:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 6.7 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2012-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 921 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2012-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
921 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
1009 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

228 
WWUS82 KMFL 171839
SPSMFL

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
239 PM EDT FRI AUG 17 2012

FLZ063-171915-
GLADES FL 
239 PM EDT FRI AUG 17 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR NORTHEASTERN
GLADES COUNTY...FOR FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS
FROM 45 TO 55 MPH...UP TO NICKEL-SIZED HAIL...

* UNTIL 315 PM EDT

* AT 237 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  STRONG THUNDERSTORM NEAR BUCKHEAD RIDGE...AND MOVING NORTHEAST AT
  30 MPH.

* THE STORM WILL AFFECT...
  BUCKHEAD RIDGE...
  AND SURROUNDING COMMUNITIES.

LAT...LON 2719 8090 2717 8090 2717 8088 2714 8087
      2708 8093 2708 8094 2706 8092 2704 8092
      2703 8094 2703 8096 2705 8099 2716 8105
      2722 8098 2722 8095
TIME...MOT...LOC 1839Z 231DEG 24KT 2715 8093

$$

10

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this special weather statement went out at Aug 17, 2:25 PM EDT, 14 minutes earlier.

Area forecast discussion, Aug 17, 2:25 PM EDT, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
225 PM EDT FRI AUG 17 2012

.SHORT TERM...TONIGHT THROUGH SATURDAY...LONG WAVE MID LATITUDE
TROUGH, WITH A SHORT WAVE MOVING EAST AROUND ITS BASE, WILL MAKE
BOTH, THE DEEP LAYER RIDGE AND SFC ATLANTIC RIDGE, TO SHIFT EAST
OF THE AREA BRIEFLY WITH A LIGHT WEST TO SOUTHWEST FLOW DEVELOPING
AT ALL LEVELS. THIS WILL RESULT IN A SLIGHT SHIFT IN THE
CONVECTION PATTERN MORE TOWARD EASTERN PORTIONS OF SOUTH FLORIDA
THIS EVENING AND SATURDAY AFTERNOON. LIGHT SFC FLOW WILL ALLOW
SEA/BREEZES COMBINED WITH DIURNAL HEATING TO HAVE A MAJOR ROLE IN
THE FORMATION OF SHWRS/TSTMS AGAIN SATURDAY AFTERNOON. WILL
THEREFORE INDICATE SLIGHTLY HIGHER POPS TOWARD EASTERN HALF OF THE
PENINSULA SATURDAY. NO SIGNIFICANT CHANGES ARE EXPECTED IN
AFTERNOON TEMPS, EXCEPT FOR A DEGREE OR TWO HIGHER ALONG THE
EASTERN AREAS ON SATURDAY.

.LONG TERM...SUNDAY THROUGH THURSDAY...THE ATLANTIC RIDGE WILL
BUILD BACK WEST ACROSS THE PENINSULA AS THE MID LATITUDE TROUGH
LIFTS NORTHEASTWARD BY MID WEEK. ALTHOUGH MODELS INDICATE A
SLIGHTLY DRIER AIRMASS, ENOUGH MOISTURE WILL STILL BE PRESENT
DURING THIS PERIOD TO RESULT IN SCATTERED AFTERNOON SHWR/TSTM
ACTIVITY MAINLY ACROSS INTERIOR AREAS AND ISOLATED TO LOW SCT
NIGHTTIME/EARLY MORNING ACTIVITY ALONG COASTAL AREAS AND ADJACENT
WATERS.

&&

.MARINE...GOOD BOATING CONDITIONS SHOULD PREVAIL WITH LIGHT WINDS
AND SEAS BELOW 4 FEET...EXCEPT FOR HIGHER WINDS AND SEAS POSSIBLE
WITH ANY SHOWER OR STORM.

&&

.FIRE WEATHER...NO PROBLEMS OR CONCERNS.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  76  90  77  89 / 30 30 20 20
FORT LAUDERDALE  77  90  77  90 / 20 30 20 20
MIAMI            77  90  78  90 / 20 40 20 20
NAPLES           77  90  76  91 / 20 30 20 20

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

DISCUSSION/MARINE/FIRE...47/RGH
AVIATION/RADAR...10/CD
Hazardous weather outlook, Aug 17, 9:44 AM EDT, 4 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
944 AM EDT FRI AUG 17 2012

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
180445-
LAKE OKEECHOBEE-BISCAYNE BAY-
COASTAL WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL OUT 20 NM-
COASTAL WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL OUT 20 NM-
WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL EXTENDING FROM 20 NM
TO THE TERRITORIAL WATERS OF THE BAHAMAS-GLADES-HENDRY-
INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-INLAND COLLIER-
INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-METRO MIAMI DADE-
MAINLAND MONROE-COASTAL PALM BEACH-COASTAL BROWARD-
COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
COASTAL WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL OUT 20 NM-
COASTAL WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE, FL OUT 20 NM-
GULF WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL EXTENDING FROM
20 TO 60 NM-
944 AM EDT FRI AUG 17 2012

...A FEW STRONG THUNDERSTORMS POSSIBLE ACROSS SOUTH FLORIDA TODAY...
...SLIGHT RISK OF RIP CURRENTS EAST COAST BEACHES TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

RIP CURRENTS: SOUTH-SOUTHEAST WINDS AT 10 MPH OR LESS WILL RESULT
IN A SLIGHT RISK OF RIP CURRENTS ALONG THE EAST COAST BEACHES TODAY.

THUNDERSTORMS: SCATTERED THUNDERSTORMS ARE FORECAST TO DEVELOP
ALONG SEA AND LAKE BREEZES TODAY. DURING THE PEAK OF THE DAY, IN
THE AFTERNOON AND EARLY EVENING, ACTIVITY IS EXPECTED TO BE MOST
CONCENTRATED ACROSS INTERIOR PORTIONS OF SOUTH FLORIDA BUT
ANYWHERE ACROSS MAINLAND SOUTH FLORIDA COULD EXPERIENCE A STORM.
GIVEN A SLIGHT CHANGE IN THE ATMOSPHERIC FLOW FOR TODAY THERE IS A
BETTER CHANCE STORMS INCH CLOSER TO THE SOUTHEAST FLORIDA METRO
AREAS. THERE IS THE POTENTIAL FOR ONE OR TWO STORMS PRODUCING WIND
GUSTS OF UP TO 40 MPH, SMALL HAIL, AND FREQUENT LIGHTNING. ALSO,
GIVEN THE WEAK WINDS IN THE ATMOSPHERE STORMS WILL MOVE SLOWLY
TODAY WHICH COULD RESULT IN PONDING OF WATER ON ROADWAYS.

WIND: ONE OR TWO STORMS TODAY COULD PRODUCE WIND GUSTS UP TO 40 MPH.

HAIL: SMALL HAIL IS POSSIBLE WITH A COUPLE OF THE STORMS TODAY.

FLOODING: DUE TO THE SLOW MOVEMENT OF THE STORMS TODAY, MINOR
FLOODING WILL BE POSSIBLE PARTICULARLY IN POOR DRAINAGE AREAS.

TEMPERATURES: HEAT INDICES COULD BE AS HIGH AS 104 TO 109 ACROSS
PORTIONS OF INTERIOR SOUTH FLORIDA TODAY. PERSONS ENGAGED IN
OUTDOOR ACTIVITIES SHOULD WEAR LIGHT COLOR CLOTHING AND DRINK
PLENTY OF FLUIDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY
MAINLY IN THE AFTERNOON AND EVENING. AT THIS TIME NO ACTIVITY
OUTSIDE OF THE ORDINARY IS EXPECTED WITH THE MAIN CONCERN BEING
LIGHTNING STRIKES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED, HOWEVER INDIVIDUAL
SPOTTERS ARE ENCOURAGED TO REPORT HIGH WIND, HAIL AND FLOODING TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIAMI.FOR MORE
INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN MIAMI WEBSITE
AT WWW.WEATHER.GOV/MIAMI.

In the hours before

Special weather statement, Aug 17, 2:39 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
239 PM EDT FRI AUG 17 2012

FLZ063-171915-
GLADES FL
239 PM EDT FRI AUG 17 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR NORTHEASTERN
GLADES COUNTY...FOR FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS
FROM 45 TO 55 MPH...UP TO NICKEL-SIZED HAIL...

* UNTIL 315 PM EDT

* AT 237 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  STRONG THUNDERSTORM NEAR BUCKHEAD RIDGE...AND MOVING NORTHEAST AT
  30 MPH.

* THE STORM WILL AFFECT...
  BUCKHEAD RIDGE...
  AND SURROUNDING COMMUNITIES.

LAT...LON 2719 8090 2717 8090 2717 8088 2714 8087
      2708 8093 2708 8094 2706 8092 2704 8092
      2703 8094 2703 8096 2705 8099 2716 8105
      2722 8098 2722 8095
TIME...MOT...LOC 1839Z 231DEG 24KT 2715 8093

10

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 2:17 PM EDTSpecial Marine WarningMFL58 min
Aug 17, 3:08 PM EDTSpecial Marine WarningMFL50 min
Aug 17, 3:45 PM EDTSpecial Weather StatementMFLMiami-Dade45 min
Aug 17, 5:10 PM EDTSpecial Weather StatementMFLPalm Beach50 min
Aug 17, 5:13 PM EDTSpecial Marine WarningMFL62 min
Aug 17, 5:15 PM EDTSpecial Weather StatementMFLBroward45 min
Aug 17, 5:24 PM EDTSpecial Weather StatementMFLBroward51 min
Aug 17, 5:31 PM EDTSevere Thunderstorm WarningMFLBroward, Palm Beach44 min
Aug 17, 5:44 PM EDTSpecial Marine WarningMFL61 min
Aug 17, 6:00 PM EDTAreal Flood AdvisoryMFLBroward, Palm Beach60 min
Aug 17, 6:12 PM EDTSpecial Weather StatementMFLBroward33 min
Aug 17, 6:40 PM EDTSpecial Marine WarningMFL23 min

Nearby

Special Weather Statements in Florida, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.